Zzzzzzzzzzz….

So the good news is that I feel confident that I’m now firmly on the road to Less Crazy, thanks to the miracle of modern pharmaceuticals. (And all God’s people—or at least the ones who have to live with me—said AMEN.)

The bad news is that this seems to be being accomplished by rendering me narcoleptic, and I am simply unable to stay awake long enough to be significantly depressed and/or anxious. Now, it’s true that prior to this I hadn’t been sleeping well for a few weeks a month two months a really long time, but you would think that eventually I’d be caught up and could stay awake for 16 consecutive hours, no? I’m apparently not there yet.

The kids are with their dad for the weekend and Otto and I had big child-free plans that have been mostly thwarted by inability to stay awake. Today we’re off to The Big City and I’m hoping that if I sleep all the way there he won’t have to carry me around when we arrive. Wish me luck.

18 Responses to “Zzzzzzzzzzz….”

  1. 1
    Varda (SquashedMom) May 15, 2011 at 11:34 am #

    Good Luck! I too have been under-slept for so long I can barely imagine what being fully alert and awake would feel like.

    I hope the narcoleptic effects of the meds wear off soon as your body becomes adjusted to them and catches up on sleep. Although someone told me you need a FULL NIGHT of sleep to make up for EACH HOUR you’ve shorted your body on sleep – so that means I’ll need to turn into a bear and hibernate for at least 3 months to accomplish that. Not likely (though the idea is appealing).

    Also I’ve been told there’s a safe non- addictive medication you can take (Provigil) that will counter the sleepy effect it if it seems to be a permanent thing for you.

  2. 2
    Lucinda May 15, 2011 at 12:06 pm #

    Sounds like exactly what you need. Rest. Glad you are feeling better.

  3. 3
    thatgirlblogs May 15, 2011 at 12:35 pm #

    Been there/Doing that…

  4. 4
    Desiree May 15, 2011 at 12:44 pm #

    I have felt your pain… it has gotten much better for me since having meds. I hope you have the same experience as soon as your body adjusts.

  5. 5
    Brigitte May 15, 2011 at 12:49 pm #

    I’ve been super-sleepy since I started my meds 2 months ago, but since I’ve been an insomniac since childhood, I’m enjoying it. Makes a handy new excuse for my lack of productivity, anyway.

  6. 6
    Kim May 15, 2011 at 1:02 pm #

    Feel better, Mir ~ and don’t knock the narcolepsy. Beats the heck outta insomnia, which can also be a side effect of some anti-crazy meds. (Specifically, the one I took for almost 10 years…I was the opposite of narcoleptic, waking every 1-2 hours on average, and only sleeping in 4-5 hour increments at best.)

    Hang in there, sweetie ~ it will get better. {{{hugs}}}

  7. 7
    Chuck May 15, 2011 at 1:28 pm #

    It is probably a side effect, but it also sounds like your body may be catching up on sleep it had missed…I bet by next week you will be adjusting to the new med and doing much better.

  8. 8
    bonuela May 15, 2011 at 1:51 pm #

    sometimes you need to try a few different meds to balance the side effects with the sane effects. i just spent the last 6 months adjusting mine it was quite the challenge, but i now feel better than i have in my entire life.

  9. 9
    Daisy May 15, 2011 at 2:21 pm #

    Wishing you luck and lots of rest. A therapist told me our brains need sleep to “defrag” for the next day. Yours must be full! Take care.

  10. 10
    Debbie May 15, 2011 at 4:08 pm #

    My son is on meds for depression. He was started on Lexapro, a normal dose. It didn’t make a difference. It was then doubled, and he slept through the next month. It was changed to Prozac, and the sleepiness went away. He’s doing good on it too. So if this sleepiness doesn’t go away within a week of adjusting, then you should check into getting something else to take.

  11. 11
    Megan May 15, 2011 at 6:29 pm #

    Ugh. I’ve been dealing with insomnia for ages now and it’s miserable. At this point I’d kill for narcolepsy!

    Glad the Less Crazy is working though, even at the cost of major sleepies!

  12. 12
    Stimey May 15, 2011 at 9:12 pm #

    16 consecutive hours? That seems like a lot. I also have a very difficult time staying awake a lot. I hope yours works itself out soon.

  13. 13
    Jennifer May 16, 2011 at 8:23 am #

    I was once on antidepressants for a few months, and slept for three days more or less before I adjusted. It certainly scared my husband, but happily I slept through it ;-)

  14. 14
    Kelly Allan May 16, 2011 at 10:04 am #

    Hmmm…I wonder if you suffer from the same thing I do that keeps me awake at night…kids.

  15. 15
    All Adither May 16, 2011 at 4:16 pm #

    Sleepy and happy is better than neurotic and alert, right? That’s what I tell myself, anyway.

    I don’t know what you’re taking…I’m on Celexa and when I first started, I couldn’t get enough sleep. I’m pretty sure my husband had serious second thoughts about me around that time. I adjusted though (took a couple months for me…hopefully not that long for you). And now I’m pretty normal and love the C.

    So glad you have modern meds to help. You’ve been through more than your share lately.

  16. 16
    Katie in MA May 16, 2011 at 4:46 pm #

    Maybe he could pull you around in a little red wagon while you sip a latte and eat an ice cream cone? :) Or zip you around a store while you sit in the shopping cart, gripping the sides for dear life. I like these little stories in my head.

  17. 17
    Jen May 16, 2011 at 5:17 pm #

    Once upon a time, my doctor felt that some symptoms I was having were due to anxiety, and prescribed me some Xanax, 1-2 tablets, twice per day. The first dose of 1 tablet knocked me out for the better part of 2 days. I never got where I could take more than 1/4 of a pill without being so drowsy that I was not functional. Which might be fine if you’re a person who does not have to, say, work, or take care of your family, or, you know, get out of bed and shower every once in awhile. On more than one occasion, my husband had to pick me up from work because I was not able to drive home. Best of all, my symptoms did not improve at all. Needless to say, I did not take the Xanax for long.

  18. 18
    Lise May 17, 2011 at 2:42 pm #

    I am reminded of this funny paragraph from http://julia.typepad.com/julia/2011/03/whap.html (yes, I know, a smarter person could turn that into a hyperlink but I just read blogs, I don’t understand the technology.) Anyway. . .

    “I mentioned to Steve much of what I told you about Celexa and he nodded and said, yes, yes, true, true, much better, now with 1000% less get-a-grip but… did you also mention the narcolepsy?”

    I hope you’re experiencing the 1000% less get-a-grip if you’re having to deal with the narcolepsy.

Design by LEAP